Hail, Thomas
- When
- August 7, 6:23 PM CST to 6:25 PM CST
- Where
- Thomas County, 0.69 mi S of Brewster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -101.380
The spotter also reported 0.40 inches of rain in 15 minutes.
An initial line of strong storms which moved from east-central Colorado into northwest Kansas early in the evening was followed by a second line of storms moving up from southeast Colorado. The first line of storms brought 45 to 55 mph wind gusts and quarter size hail, while the second line of storms impacted Greeley County with 60 to 85 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An initial line of strong storms which moved from east-central Colorado into northwest Kansas early in the evening was followed by a second line of storms moving up from southeast Colorado. The first line of storms brought 45 to 55 mph wind gusts and quarter size hail, while the second line of storms impacted Greeley County with 60 to 85 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 5:50 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT THU AUG 7 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 1251 PM MDT THU AUG 7 2014 SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE NORTH OF INTERSTATE 70. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND PRECIPITATION HOLDING THEM DOWN A BIT. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 1247 PM MDT THU AUG 7 2014 FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD. MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING FOR THE FORECAST. LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID 60S WITH HIGHS OVER THE WEEKEND IN THE 80S. SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST. FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX FORECAST. BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 544 PM MDT THU AUG 7 2014 COMPLICATED SET OF TAFS DUE TO CLUSTER OF THUNDERSTORMS MOVING THROUGH THE AREA AT THIS TIME AND THE MESOSCALE AFFECTS THEY WILL CAUSE. THUNDERSTORMS WILL AFFECT KGLD FIRST THEN KMCK ABOUT A COUPLE OF HOURS LATER. IT LOOKS LIKE AT THIS TIME THAT SOME STRATUS AND FOG WILL OCCUR WITH THE BEST CHANCE OF MVFR CONDITIONS EXPECTED AT KMCK. ALSO INTERESTING SCENARIO FOR KMCK. MORE THAN ONE MODEL IS SHOWING ANOTHER CLUSTER OF STORMS MOVING THROUGH KMCK BETWEEN 12Z AND 18Z. SO SINCE THERE IS SOME SUPPORT CHOSE TO PUT IN A VCTS AT THAT TIME AND REVISIT THIS ISSUE AGAIN FOR THE 06Z TAFS. AT KGLD THE NEXT BATCH OF AFTERNOON AND EVENING THUNDERSTORMS WILL START AFFECT THE AREA LATE IN THE DAY. SO CHOSE TO INTRODUCE VCTS AT THAT TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT THU AUG 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU AUG 7 2014
COZ090-091-KSZ001-013-NEZ079-072330-
CHEYENNE-DUNDY-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
457 PM MDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN
SOUTHWEST NEBRASKA...
AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
ALVIN TO 15 MILES SOUTH OF ST. FRANCIS TO KANORADO TO 15 MILES NORTH
OF CHEYENNE WELLS...MOVING EAST AT 35 MPH.
WINDS TO 50 MPH...BRIEF TORRENTIAL DOWNPOURS AND BLOWING DUST ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10204 4035 10133 4001 10132 4000 10141
3914 10139 3913 10205 3905 10205 3906 10263
3944 10234 3978 10224 4044 10230 4045 10205
TIME...MOT...LOC 2257Z 274DEG 32KT 4032 10173 3955 10172
3928 10184 3902 10219
HUSTEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST WRAY 40.08N 102.23W
08/07/2014 M52 MPH YUMA CO AWOS
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM DUST STORM 12 N GOODLAND 39.52N 101.71W
08/07/2014 SHERMAN KS 911 CALL CENTER
THUNDERSTORM WIND GUSTS PRODUCING BLOWING DUST LIMITING
VISIBILITIES TO 50 FEET ON HIGHWAY 27.
&&
MENTZERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU AUG 7 2014
KSZ001-002-013-014-NEZ079-080-080000-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-SHERMAN-THOMAS-
627 PM CDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...
CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST
NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
ENDERS TO 11 MILES NORTH OF EDSON TO 8 MILES NORTHWEST OF WESKAN...
MOVING EAST AT 35 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
EDSON AND MAX BY 540 PM MDT...
MCDONALD BY 645 PM CDT...
BREWSTER AND BEARDSLEY BY 655 PM CDT...
LEVANT AND BLAKEMAN BY 700 PM CDT...
WINDS TO 50 MPH...ISOLATED BLOWING DUST WITH VISIBILITIES AS LOW AS
ONE QUARTER OF A MILE AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3948 10110 3913 10139 3913 10205 3932 10205
3949 10200 4035 10193 4035 10110
TIME...MOT...LOC 2327Z 270DEG 30KT 4035 10156 3948 10156
3896 10199
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU AUG 7 2014
KSZ001-002-013-014-NEZ079-080-080030-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-SHERMAN-THOMAS-
655 PM CDT THU AUG 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...
CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST
NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PALISADE TO 14 MILES NORTH OF BREWSTER TO 8 MILES NORTH OF SHARON
SPRINGS...MOVING EAST AT 30 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
BEARDSLEY BY 700 PM CDT...
BREWSTER BY 705 PM CDT...
PALISADE BY 710 PM CDT...
BLAKEMAN BY 715 PM CDT...
TRENTON BY 720 PM CDT...
LEVANT AND ATWOOD BY 725 PM CDT...
LUDELL AND COLBY BY 730 PM CDT...
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...ISOLATED BLOWING DUST
WITH VISIBILITIES AS LOW AS ONE QUARTER OF A MILE AND BRIEF HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10082 3956 10092 3914 10112 3914 10199
3960 10165 4035 10158
TIME...MOT...LOC 2355Z 269DEG 25KT 4032 10122 3956 10132
3900 10168
HUSTEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HEAVY RAIN 9 NNE GOODLAND 39.47N 101.64W
08/07/2014 M0.81 INCH SHERMAN KS COCORAHS
FELL IN 30 MINUTES.
&&
MENTZERThe Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The spotter also reported 0.40 inches of rain in 15 minutes.
A spotter 5 miles north of Tribune estimated peak wind gusts to 60 mph as the gust front passed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532340, 532342, 532344.